Alert archive / Washington / Red Flag Warnings in 2014

Red Flag Warning 1, NWS Spokane, WA

June 4, 2014

NWS Spokane, WA issued this red flag warning at Jun 4, 2014, 5:19 AM PDT. It took effect at Jun 4, 2014, 2:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2014, 5:19 AM PDT (12:19 UTC)
In effect from
Jun 4, 2014, 2:00 PM PDT
Expired
Jun 4, 2014, 8:56 PM PDT
In force
7 hr
Issued by
NWS Spokane, WA

The text

As transmitted, in the capitals the NWS used until 2016.

066 
WWUS86 KOTX 041219
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
519 AM PDT WED JUN 4 2014

...GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR WENATCHEE AREA LATE
TODAY...

.WINDS WILL INCREASE ONCE AGAIN LATE THIS AFTERNOON AND PERSIST
INTO THE EVENING FOR THE WENATCHEE...ENTIAT...AND CHELAN AREAS.
THIS COMBINED WITH LOW RELATIVE HUMIDITY WILL LEAD TO THE
POTENTIAL FOR RAPID FIRE SPREAD.

WAZ677-042230-
/O.NEW.KOTX.FW.W.0001.140604T2100Z-140605T0400Z/
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
519 AM PDT WED JUN 4 2014

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 677...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 2 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING.

* AFFECTED AREA: FIRE WEATHER ZONE 677 EAST WASHINGTON CENTRAL 
  CASCADE VALLEYS (ZONE 677).

* WINDS: INCREASING LATE IN THE AFTERNOON WITH WEST WIND 15 TO 25
  MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITIES: MINIMUM LATE AFTERNOON READINGS BETWEEN 13
  TO 23 PERCENT.

* IMPACTS: GUSTY WINDS AND LOW RELATIVE HUMIDITY WILL LEAD TO THE
  POTENTIAL FOR RAPID FIRE SPREAD FOR ANY NEW OR ONGOING FIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

&&

$$
2 follow-up statements
133 
WWUS86 KOTX 042219
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
319 PM PDT WED JUN 4 2014

...GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR WENATCHEE AREA LATE
INTO THIS EVENING...

.GUSTY WINDS WILL PERSIST INTO THE EVENING FOR THE
WENATCHEE...ENTIAT...AND CHELAN AREAS. THESE WINDS COMBINED WITH
LOW RELATIVE HUMIDITY WILL LEAD TO THE POTENTIAL FOR RAPID FIRE
SPREAD. 

WAZ677-050400-
/O.CON.KOTX.FW.W.0001.000000T0000Z-140605T0400Z/
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
319 PM PDT WED JUN 4 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 677...

* AFFECTED AREA: FIRE WEATHER ZONE 677 EAST WASHINGTON CENTRAL 
  CASCADE VALLEYS (ZONE 677). 

* WINDS: WEST WINDS 15 TO 25 MPH...WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITIES: MINIMUM LATE AFTERNOON AND EARLY EVENING
  READINGS BETWEEN 13 TO 23 PERCENT.

* IMPACTS: GUSTY WINDS AND LOW RELATIVE HUMIDITY WILL LEAD TO 
  THE POTENTIAL FOR RAPID FIRE SPREAD FOR ANY NEW OR ONGOING 
  FIRES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
825 
WWUS86 KOTX 050356
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
856 PM PDT WED JUN 4 2014



WAZ677-050500-
/O.CAN.KOTX.FW.W.0001.000000T0000Z-140605T0400Z/
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
856 PM PDT WED JUN 4 2014

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 677...THE WENATCHEE AREA...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE RED
FLAG WARNING.

GUSTY WINDS ARE DIMINISHING AND RELATIVE HUMIDITY IS RECOVERING
ACROSS THE AREA. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Jun 4, 4:41 AM PDT, 38 minutes earlier.

Area forecast discussion, Jun 4, 4:41 AM PDT, 38 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
441 AM PDT WED JUN 4 2014

.SYNOPSIS...
A dry weather pattern is expected through early next week as a
series of systems track north of the Canadian Border. One such
system will increase winds through the Cascade gaps late this
afternoon and down the Okanogan Valley tonight and Thursday.
Temperatures will be near to slightly above average through early
next week.

&&

.DISCUSSION...
Today through Thursday...A much quieter weather pattern is shaping
up for the next couple days...outside of a few fire weather
concerns. A short wave trough near the Idaho/Montana border early
this morning will move out of the area while a short wave ridge
over the Cascades pushes east. Abundant low level moisture remains
over Northeast Washington into the Idaho Panhandle and with RH's
running anywhere from 80-100% will likely see patchy fog through
7-8 am before dissipating. Then as afternoon heating kicks in will
see cumulus development mainly over the high terrain of northern
Washington and Idaho. With the mid levels warming today
instability is not expected to be deep enough for thunderstorms
although isolated shower activity may develop over the mountains.

The next feature of interest is an upper trough over Central BC
that will drop southeast skirting the Canadian border. As it does
so winds will pickup around the Wenatchee area and Waterville
Plateau late afternoon and early evening as a surface trough over
the basin shifts east allowing a surge of increased westerly winds
through the Cascade gaps. Good mixing potential and 850mb winds
increasing to 30 kts will result in breezy to locally windy
conditions. This combined with relative humidities between 15-20
percent will heighten fire weather concerns. This front will
switch winds around out of the north down the Okanogan Valley
late this evening with gusts as high as 30-35 mph. Much drier air
behind this front will make even flat cumulus hard to come by
Thursday afternoon. JW

Thursday night through Tuesday...This is looking to be a generally
quiet and dry period. A weak trough pattern and northwest flow
aloft will remain over the region through the end of the workweek.
Meanwhile most model solutions take an elongated shortwave trough
through the region on Friday. Whether or not this produces
precipitation is the question. Earlier model runs held more
promise for precipitation...however it looks like most of the
potential instability will remain shunted from the Continental
Divide eastward. In fact...the models are no longer showing any
CAPE values above 100 j/kg...which is quite underwhelming. The
highest values are still expected to occur near the extreme NE
corner of Washington and in the northern Idaho Panhandle...however
model soundings suggest there is some convective inhibition to
overcome to realize this buoyancy. Much of this has to do with
surface dewpoint values significantly drier than we have seen over
the past couple days. In fact the latest model guidance is
forecasting dewpoints in the 20s...compared to the mid 40s and
lower 50s of the past couple days. As such we have cut back on
pops...and generally eliminated any thunder threat.

This trough shifts east of the region for the weekend and into
Monday with a gradual introduction of weak upper level ridging.
This pattern poses little threat of precipitation as well as
keeping temperatures slightly above normal for this time of
year...which equates to highs in the mid 70s to mid 80s.

We are not sure how long the ridge will persist. The latest runs
of the GFS and ECMWF bring a weak trough through the area on
Tuesday...however the previous run of the ECMWF had no such
breakdown. Suspect a breakdown is the way to go and we will keep a
small chance of showers in the forecast...leaning toward
climatology...especially for the northern mountains of Washington
and most of the Idaho Panhandle. Confidence in specifics is
low...but we suspect there will at least be a slight cool down in
temperatures. fx

&&

.AVIATION...
12Z TAFS: Clearing skies and lingering low level moisture has
allowed low stratus and patchy fog to develop around KCOE, KSFF.
Given shallow depth of the stratus this is expected to burn off
around 15z. Otherwise more stable conditions today will lead to
dry conditions for all TAF sites with mainly flat cumulus during
the afternoon. Breezy winds will develop at KEAT around 22z,
spilling into KMWH near 02z.  JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        76  48  73  49  75  50 /   0   0   0   0   0   0
Coeur d'Alene  75  45  72  44  75  46 /   0   0   0   0   0   0
Pullman        74  45  71  44  74  45 /   0   0   0   0  10   0
Lewiston       83  53  79  50  82  52 /   0   0   0   0  10   0
Colville       77  45  72  46  74  47 /  10  10   0   0  10  10
Sandpoint      74  43  71  43  73  44 /  10  10   0   0  10  10
Kellogg        73  46  70  44  72  45 /  10  10   0   0  10  10
Moses Lake     85  52  80  52  83  52 /   0   0   0   0   0   0
Wenatchee      84  55  80  55  83  57 /   0   0   0   0   0   0
Omak           83  47  77  48  80  49 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 5:17 PM PDTSpecial Weather StatementOTXSpokane43 min
Jun 3, 6:16 PM PDTSpecial Weather StatementOTXWhitman44 min
Jun 3, 6:56 PM PDTSpecial Weather StatementOTXWhitman49 min

Nearby

Red Flag Warnings in Washington, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.